West Virginia, 2006

Flash Flooding and Hail in West Virginia, August 30, 2006

August 30, 2006 · NWS RLX · 14 events in 6 counties and zones

8 thunderstorm wind, 3 flash flood, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.3 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 10:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 30, 10:11 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT WED AUG 30 2006

.SHORT TERM /REST OF TODAY/...

KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM.

BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY
COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON
WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY
RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP
ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND
AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO
MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY
SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE
OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH
LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK
DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF
THE DAY. ZONES WILL BE OUT IN A FEW.

&&

.PREV DISCUSSION...
 /ISSUED 645 AM EDT WED AUG 30 2006/

AVIATION...

WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW
CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION.
THE SECOND IS ERNESTO.  AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING
IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND
PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY.  WEAK FRONT...SITUATED
ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN
KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY
BKW.  HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION
ACROSS THE EASTERN LOCATIONS...THIS MORNING.  VFR WILL BE COMMON
ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN
AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR
OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST.

PREV DISCUSSION...
 /ISSUED 442 AM EDT WED AUG 30 2006/

SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/...

DIFFICULT TO FIND THE FRONT OVER OUR AREA THIS MORNING...BASED ON
THE LOCAL SFC OBS...BUT CAN SEE THE DIFFERENCE IN TEMPS AND DEW
POINT TEMPS FROM CENTRAL OHIO (LOW 60S) TO WESTERN WV (70).  FRONT
WILL SLOWLY SLIDE SE TODAY...WITH THE BULK OF THE MOISTURE RIDING UP
ALONG THIS FEATURE...AS SEEN ON THE CURRENT WV SAT IMG...TOWARDS THE
EXTREME EASTERN AREAS OF OUR CWA.  HAVE GONE WITH THE WARMEST OF THE
MODEL GUIDANCE TODAY FOR TEMPS...TOWARDS THE FWC
NUMBERS...ESPECIALLY ACROSS SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND THE WESTERN THIRD OF WEST VIRGINIA.  PLENTY OF CLOUDS
SHOULD DOMINATE THE SKY EAST OF THIS AREA.  MODELS HAVE BEEN
OVERDOING THE PRECIP THROUGH THE EARLY MORNING HOURS...SO WILL
CONTINUE THIS TREND OF LESSENING AMOUNTS THROUGH THE REST OF THE
MORNING HOURS.  STILL...THEY ARE CONSISTENT IN ENHANCING PRECIP
ALONG THE EASTERN MOUNTAINS TOWARDS THE AFTERNOON HOURS.  THE MAIN
CHANGES TO THIS PORTION OF THE FORECAST WAS TO THE OVERNIGHT PERIOD
TONIGHT...WITH A TIGHTENING PRESSURE GRADIENT...HAVE INCREASED WINDS
TO A STEADY 5KTS OR MORE OVER MOST OF THE OVERNIGHT
HOUR...PARTICULARLY ACROSS NORTHERN AND EASTERN WEST VIRGINIA.  HAVE
ALSO INCREASED CLOUD COVER AS CLOUDS THICKEN AND PUSH ON EASTWARD
LATE TONIGHT INTO THURSDAY.

LONG TERM /THURSDAY THROUGH TUESDAY/...

FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE
TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO
BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM
SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A
BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER
THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES
ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST
AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN
SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST
MOUNTAINS AND NORTHERN WEST VIRGINIA.

VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER...
SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND
NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL
CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT
MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND
STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST
POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI.

INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST
MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH.
ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN
MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST
PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM
UP FEW DEGREES. NO CHANGES WERE MADE.

KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN
THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, Aug 30, 2:35 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT WED AUG 30 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-310745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
335 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 30, 12:00 PM EST
Where
Wayne County, Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -82.433

Thunderstorm Wind, Cabell

When
August 30, 12:20 PM EST
Where
Cabell County, Lesage
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.517, -82.300

Route 2 was blocked by fallen trees.

Flash Flood, Wayne

When
August 30, 12:49 PM EST to 2:00 PM EST
Where
Wayne County, North Portion
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Krout Creek flooded in Spring Valley. Dock Creek flooded Route 52. The Tri State Airport measured 2.9 inches between 1200 and 1300E, with 2.26 inches falling in just 26 minutes.

Flash Flood, Cabell

When
August 30, 1:00 PM EST to 3:00 PM EST
Where
Cabell County, Huntington
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Widespread street, viaduct, and basement flooding occurred. Buildings at Marshall University were flooded.

Thunderstorm Wind, Putnam

When
August 30, 2:00 PM EST
Where
Putnam County, Teays
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.433, -81.950

Trees and large branches were blown down.

Hail, Putnam

When
August 30, 2:03 PM EST
Where
Putnam County, Scott Depot
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -81.917

Thunderstorm Wind, Kanawha

When
August 30, 2:25 PM EST
Where
Kanawha County, Cross Lanes
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -81.783

Thunderstorm Wind, Kanawha

When
August 30, 2:30 PM EST
Where
Kanawha County, Dunbar
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.367, -81.733

Trees were blown down.

Thunderstorm Wind, Kanawha

When
August 30, 2:40 PM EST
Where
Kanawha County, 2 mi NW of Guthrie
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
38.417, -81.700

Trees fell along Fisher Branch damaging a few homes.

Hail, Kanawha

When
August 30, 2:42 PM EST to 2:50 PM EST
Where
Kanawha County, 2 mi NW of Charleston
Measured
2.5 in hail
Property damage
$6.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.367, -81.667

Hail, the size of golf balls to tennis balls, fell on the West Side hills of Charleston, then across the Knollwood and Mink Shoals vicinity, to Coonskin Park and Capital High School. The swath of hail then reached toward Crede and Big Chimney. This path narrowly missed the more densely populated Kanawha River Valley. Nevertheless, hundreds of homes and vehicles were damaged by hail. Some of the damaged vehicles had been traveling on Interstate 79 near Mink Shoals. The 2 largest insurance companies reported a total of 1600 claims, costing about 5 million dollars. The storm also contained torrential rains. A spotter between Big Chimney and Pinch recorded 2.7 inches of rain in less than 30 minutes. Meanwhile, the airport measured 1.2 inches in less than an hour. Flooding in Kanawha County was mostly minor.

Thunderstorm Wind, Fayette

When
August 30, 3:55 PM EST
Where
Fayette County, Powellton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -81.317

Thunderstorm Wind, Nicholas

When
August 30, 4:00 PM EST
Where
Nicholas County, 1 mi S of Dixie
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.233, -81.183

Trees were knocked down around Belva.

Hail, Nicholas

When
August 30, 4:05 PM EST
Where
Nicholas County, Summersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -80.850

Flash Flood, Nicholas

When
August 30, 4:45 PM EST to 5:30 PM EST
Where
Nicholas County, Summersville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Peters Creek flooded Route 39 and surrounded some homes. Water got into a few garages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525629, 5525628, 5525715, 5525716, 5525718, 5525717, 5525720, 5525719, 5525721, 5525722, 5525724, 5525725, 5525723, 5525726.